Controlling the symptoms of secondary breast cancer

The symptoms of secondary breast cancer can often be relieved by treating the cancer. Sometimes this works quickly and you may notice an improvement within a few days. However, sometimes it can take a few weeks before you feel the benefits.

But there are also lots of other ways to relieve and control symptoms. Always let your doctor or specialist nurse know if you have new symptoms or if your symptoms get worse.

Many hospitals have teams with specialist doctors and nurses who have expertise in treating pain and other symptoms (palliative care team). There are other people who can help such as palliative care nurses or Macmillan nurses who can visit you in your own home.

Feeling very tired is a common symptom. Other common symptoms include:

  • pain
  • feeling sick
  • constipation
  • breathlessness
  • lymphoedema.

There are lots of ways to relieve and control these symptoms.

Tiredness

Feeling very tired is a very common symptom and it often gradually improves as you recover from treatment. We have more tips and information on how to manage fatigue.


Pain

There are different types of painkiller, depending on the kind of pain you have. You sometimes need a combination of drugs for different types of pain.

You usually have painkillers by mouth. But they can also be given as a skin patch, suppository (put into the back passage) or an injection into the skin.

It’s important to:

  • take your painkillers regularly to give you constant pain control
  • let your doctor or nurse know if the painkillers aren’t controlling your pain.

Radiotherapy is very effective at treating bone pain. Steroids are used to reduce swelling and control pain.

We have more information about different ways of controlling pain.


Feeling sick

Your doctor can prescribe different anti-sickness drugs. You usually take them by mouth. But they can also be given as a skin patch, suppositories, or injections under the skin.

Remember to:

  • take your anti-sickness drugs as prescribed, usually regularly about 20–30 minutes before meals
  • let your doctor or nurse know if the drug you are taking isn’t working, so they can prescribe a different one.


Constipation

This can be caused by some chemotherapy drugs, anti-sickness drugs and, often, by painkillers. Your doctor can prescribe a medicine to stimulate the bowel (laxative) for you. Things you can do to help are:

  • eat more fibre in your diet
  • drink plenty of fluids
  • be more physically active if you can – short, regular walks can improve constipation.


Breathlessness

Sitting down when you’re doing everyday things such as washing, dressing or making food can help you to manage breathlessness.

There are also controlled breathing or relaxation techniques that can help. We have more information about these and other useful tips for managing breathlessness.

If cancer cells spread to the lining of the lungs (pleura), it can cause fluid to build up (called a pleural effusion), making you breathless. Your doctor can treat this by passing a narrow tube into your chest to drain off the fluid. This will improve your breathing straight away.

To stop fluid from building up, your doctor may use a treatment called pleurodesis. They use a sterile talcum powder to seal the two layers of the pleura together to prevent fluid from building up.


Lymphoedema (swelling of the arm)

Some women may have lymphoedema as a result of treatments or because the cancer is blocking the lymph nodes in the armpit.

There are effective ways of reducing the swelling and managing lymphoedema. If you notice any swelling in your arm or hand, always let your specialist doctor or nurse know as soon as possible.


Complementary therapies

Some women find using complementary therapies (alongside their conventional treatments) helps them to feel better and more in control. Some therapies may help to reduce treatment side effects or symptoms and make you feel less anxious.

Let your cancer specialist know if you’re having any complementary therapies. Some that involve taking supplements or other medicines may interact with chemotherapy or other treatments.